North Carolina, 2022

Funnel Cloud in North Carolina, September 7, 2022

September 7, 2022 · NWS ILM · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud near Shallotte.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A thunderstorm produced a funnel cloud near Shallotte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 7, 8:58 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 8:58 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
958 AM EDT Wed Sep 7 2022

.SYNOPSIS...
A stalled front, with mainly diurnally driven showers and
thunderstorms in it's vicinity, will lie partially across the
area today, before finally dropping south of the area by the end
of the week. A prolonged period of wet weather may develop late in
the weekend possibly continuing into early next week as an upper
trof, possibly transitioning into an upper low, affects the
forecast area.

&&

.UPDATE...
Based on the consistency of guidance have increased the pops for
the Cape Fear Region this afternoon mainly 21 utc and an hour or
two beyond.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc cold front has basically stalled along the immediate coast
for the start of this fcst period. This a result of it becoming
oriented parallel to the upper flow. This sfc boundary will be
a focus for convection by early to mid this aftn and the threat
lasting well into this evening. With the convective threat best
for later this afternoon, have indicated max temps on the hier
side of guidance with possibly the last day of a 90 degree
reading for awhile. Sheared mid-level vorticity will also
provide dynamics to the convection process further aiding
coverage and increased chance threat. As a result, have
indicated a decent chance that may actually have to be increased
given latest various model MOS guidance. A positively tilted
upper trof, oriented from NE- SW along the Appalachian
Mountains, will deepen and transition eastward slightly,
allowing the sfc front to finally suppress southward and out of
the ILM CWA by daybreak Thu. In the fronts wake tonight, look
for NE winds to become dominate and some weak CAA with a
reflection of lows tonight seeing some upper 60s across the
inland FA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
For Thursday, the upper and mid level trough will continue
moving in from the west, pushing in drier air aloft. This
should decrease POPs outside of peak heating and when the sea
breeze starts to move in during the afternoon.

Come Friday, the trough should deepen into a cutoff low near the
Gulf Coast. This will start to funnel moisture into our area from
the S, impacting rain and storm chances into the long term.

Surface winds will stay out of the N/NE, keeping highs in the mid
80s over a majority of the area. Lows will be in the upper 60s to
near 70, and in the lower 70s along the coast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Moisture from the cutoff low in the Gulf Coast should start to
move into the southern areas of our CWA at the start of the
period, increasing precip chances in NE SC. The low will then
get pulled NE as another low forms in the Great Lakes region,
bringing +2" PWATs to the entire area as it dissolves into the
greater jet stream. This could lead to a rather wet weekend.

Highs should remain in the mid 80s with increased cloud cover
and rain chances, with lows in the mid 60s to near 70.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR across all terminals thru midday. Exception may be for
possible MVFR fog between 08z and 12z. From this aftn and
continuing well into this evening...looking at periodic MVFR/IFR
from showers and thunderstorms developing and moving across
Southeast NC and Northeast SC. Activity will be more
concentrated closer to the front and the immediate coast,
especially this evening. Winds generally NW becoming N-NE 5 kt
or less in the wake of the front. Ahead of the front ie. the
coastal terminals, W to NW less than 5 kt eventually becoming
ENE-SSE 5 to 9 kt this aftn into the early evening with the
front stalled in the vicinity.

Extended Outlook...Stalled front near the coast creates some
potential flight restrictions in convection Thu. Front moves
offshore by the weekend, but other unsettled weather keeps more
sub-VFR restrictions in play through early next week as an upper
low affects the area.

&&

.MARINE...
Through Tonight...
Sfc front basically stalled along the Carolina Coasts from Cape
Lookout southward. Winds generally light 10 kt or less today.
Wind directions generally variable in direction today being
still east or south of the stalled front. Sea breeze circulation
could also complicate directions and speeds nearshore. Look for
convection to increase in coverage this aftn and likely extend
well into the night as the front finally begins dropping
southward as an upper trof expands across the area from the
north. Look for winds to generally become NE and increase to
10-15 kt or around 15 kt by daybreak Thu across all waters. Seas
generally in the 2 to 4 ft range, with the 4 footers this
morning due to the combined effects from the 10-12 second period
1 to 3 foot ESE-SE Earl swell and short period SW-W wind driven
waves from the past 12-24 hrs. Seas will become more swell
driven, and may actually temporarily drop to 2 to 3 ft as the
frontal boundary zone parks across the waters and winds
diminish-some.

Thursday through Sunday...
We'll start the period with NE'ly flow behind the front, with
winds 13-15kts with 17-19kt gusts. Speeds should hold as winds
slowly veer back to ESE'ly by the end of the period.

Seas 3-4ft by Thursday with some possible 5ft waves later in
the day. This is due to a ESE 10-12s swell building in from
Earl. 5-6ft may be possible into next week as a 13-16s swell
from Danielle reaches the area. This will be dependent on the
track and intensity of the two systems.

&&

.TIDES/COASTAL FLOODING...
Threat for minor coastal flooding along the lower Cape Fear
River from Wilmington southward is expected during tonight's
and subsequent night-time high tides late this week into the
upcoming weekend. This will be aided by the approaching Full
Moon on the 10th, also known as the Harvest Moon. The beaches
of both states may also become subject to minor coastal flooding
and beach erosion especially by this weekend as increasing long
period swells from Atlantic tropical cyclones affect the area's
waters and beaches. Much will depend on the strength of these
tropical systems generating these swells.

ESE-SE 10+ second period swell will dominate today and likely
subsequent days, with an increase in size and 12+ second periods
expected late Thu and continuing into the upcoming weekend.
Looking at Mod Rip risk dominating today except have continued
to indicate high rip risk for Cape Fear to Surf City due to less
influence from Frying Pan Shoals in refracting/reflecting the
swell and with regard to bathymetry, ie. the increase in depth
will be quicker as 1 moves from the immediate coast to deeper
water.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...DCH
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...DCH
MARINE...DCH/LEW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 7, 10:22 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1122 AM EDT Wed Sep 7 2022

NCZ106-108-081530-
Coastal Pender-Coastal New Hanover-
1122 AM EDT Wed Sep 7 2022

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Swells from distant tropical systems will further enhance the rip
current threat through the late week and weekend periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-081530-
Coastal Horry-Coastal Georgetown-
1122 AM EDT Wed Sep 7 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Swells from distant tropical systems will enhance the rip current
threat during the late week and weekend periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-081530-
Coastal Brunswick-
1122 AM EDT Wed Sep 7 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Swells from distant tropical systems will enhance the rip current
threat during the late week and weekend periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081530-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1122 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-081530-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
1122 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-081530-
Inland New Hanover-
1122 AM EDT Wed Sep 7 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Tonight's high tide will see a brief period of minor coastal
flooding
along the banks of the lower Cape Fear River from Wilmington
southward.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thu thru Sun...
Night-time high tides will produce minor coastal flooding
along the banks of the lower Cape Fear River from Wilmington
southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 2 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brunswick

When
September 7, 12:15 PM EST
Where
Brunswick County, 0.9 mi NW of Shallotte
Reported by
Emergency Manager
Coordinates
33.980, -78.410

A funnel cloud was observed near West Brunswick High School in the Shallotte area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054263.